On Polynomial Approximations Over Z/2^kZ*

Authors Abhishek Bhrushundi, Prahladh Harsha, Srikanth Srinivasan

Thumbnail PDF


  • Filesize: 0.57 MB
  • 12 pages

Document Identifiers

Author Details

Abhishek Bhrushundi
Prahladh Harsha
Srikanth Srinivasan

Cite AsGet BibTex

Abhishek Bhrushundi, Prahladh Harsha, and Srikanth Srinivasan. On Polynomial Approximations Over Z/2^kZ*. In 34th Symposium on Theoretical Aspects of Computer Science (STACS 2017). Leibniz International Proceedings in Informatics (LIPIcs), Volume 66, pp. 12:1-12:12, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2017)


We study approximation of Boolean functions by low-degree polynomials over the ring Z/2^kZ. More precisely, given a Boolean function F:{0,1}^n -> {0,1}, define its k-lift to be F_k:{0,1}^n -> {0,2^(k-1)} by F_k(x) = 2^(k-F(x)) (mod 2^k). We consider the fractional agreement (which we refer to as \gamma_{d,k}(F)) of F_k with degree d polynomials from Z/2^kZ[x_1,..,x_n]. Our results are the following: * Increasing k can help: We observe that as k increases, gamma_{d,k}(F) cannot decrease. We give two kinds of examples where gamma_{d,k}(F) actually increases. The first is an infinite family of functions F such that gamma_{2d,2}(F) - gamma_{3d-1,1}(F) >= Omega(1). The second is an infinite family of functions F such that gamma_{d,1}(F) <= 1/2+o(1) - as small as possible - but gamma_{d,3}(F) >= 1/2 + Omega(1). * Increasing k doesn't always help: Adapting a proof of Green [Comput. Complexity, 9(1):16--38, 2000], we show that irrespective of the value of k, the Majority function Maj_n satisfies gamma_{d,k}(Maj_n) <= 1/2+ O(d)/sqrt{n}. In other words, polynomials over Z/2^kZ for large k do not approximate the majority function any better than polynomials over Z/2Z. We observe that the model we study subsumes the model of non-classical polynomials, in the sense that proving bounds in our model implies bounds on the agreement of non-classical polynomials with Boolean functions. In particular, our results answer questions raised by Bhowmick and Lovett [In Proc. 30th Computational Complexity Conf., pages 72-87, 2015] that ask whether non-classical polynomials approximate Boolean functions better than classical polynomials of the same degree.
  • Polynomials over rings
  • Approximation by polynomials
  • Boolean functions
  • Non-classical polynomials


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Amir Abboud, Richard Ryan Williams, and Huacheng Yu. More applications of the polynomial method to algorithm design. In Proc. 26th Annual ACM-SIAM Symp. on Discrete Algorithms (SODA), pages 218-230, 2015. URL: http://dx.doi.org/10.1137/1.9781611973730.17.
  2. Noga Alon and Richard Beigel. Lower bounds for approximations by low degree polynomials over ℤ_m. In Proc. 16th IEEE Conf. on Computational Complexity, pages 184-187, 2001. URL: http://dx.doi.org/10.1109/CCC.2001.933885.
  3. Abhishek Bhowmick and Shachar Lovett. Nonclassical polynomials as a barrier to polynomial lower bounds. In Proc. 30th Computational Complexity Conf., pages 72-87, 2015. URL: http://dx.doi.org/10.4230/LIPIcs.CCC.2015.72.
  4. Klim Efremenko. 3-query locally decodable codes of subexponential length. SIAM J. Comput., 41(6):1694-1703, 2012. (Preliminary version in 41st STOC, 2009). URL: http://dx.doi.org/10.1137/090772721.
  5. Parikshit Gopalan. Query-efficient algorithms for polynomial interpolation over composites. SIAM J. Comput., 38(3):1033-1057, 2008. (Preliminary version in 17th SODA, 2006). URL: http://dx.doi.org/10.1137/060661259.
  6. Ben Joseph Green and Terence Tao. The distribution of polynomials over finite fields, with applications to the Gowers norms. Contributions to Discrete Mathematics, 4(2), 2009. URL: http://cdm.ucalgary.ca/cdm/index.php/cdm/article/view/133, URL: http://arxiv.org/abs/0711.3191.
  7. Frederic Green. A complex-number Fourier technique for lower bounds on the mod-m degree. Comput. Complexity, 9(1):16-38, 2000. (Preliminary version in 12th STACS, 1995). URL: http://dx.doi.org/10.1007/PL00001599.
  8. Vince Grolmusz. Superpolynomial size set-systems with restricted intersections mod 6 and explicit Ramsey graphs. Combinatorica, 20(1):71-86, 2000. URL: http://dx.doi.org/10.1007/s004930070032.
  9. Adam R. Klivans and Rocco A. Servedio. Learning DNF in time 2^O(n^1/3). J. Comput. Syst. Sci., 68(2):303-318, 2004. (Preliminary version in 33rd STOC, 2001). URL: http://dx.doi.org/10.1016/j.jcss.2003.07.007.
  10. Donald Ervin Knuth. Fundamental Algorithms, volume I of The Art of Computer Programming. Addison-Wesley, 3rd edition, 1997. Google Scholar
  11. Nathan Linial, Yishay Mansour, and Noam Nisan. Constant depth circuits, Fourier transform, and learnability. J. ACM, 40(3):607-620, 1993. (Preliminary version in 30th FOCS, 1989). URL: http://dx.doi.org/10.1145/174130.174138.
  12. Alexander A. Razborov. Lower bounds on the size of bounded depth circuits over a complete basis with logical addition [Russian]. Mathematicheskie Zametki, 41(4):598-607, 1987. (English translation in Mathematical Notes of the Academy of Sciences of the USSR, 41(4):333-338, 1987). URL: http://mi.mathnet.ru/eng/mz4883, URL: http://dx.doi.org/10.1007/BF01137685.
  13. Roman Smolensky. Algebraic methods in the theory of lower bounds for Boolean circuit complexity. In Proc. 19th ACM Symp. on Theory of Computing (STOC), pages 77-82, 1987. URL: http://dx.doi.org/10.1145/28395.28404.
  14. Roman Smolensky. On representations by low-degree polynomials. In Proc. 34th IEEE Symp. on Foundations of Comp. Science (FOCS), pages 130-138, 1993. URL: http://dx.doi.org/10.1109/SFCS.1993.366874.
  15. Mario Szegedy. Algebraic Methods in Lower Bounds for Computational Models with Limited Communication. PhD thesis, University of Chicago, 1989. Google Scholar
  16. Terence Tao and Tamar Ziegler. The inverse conjecture for the Gowers norm over finite fields in low characteristic. Ann. Comb., 16(1):121-188, 2012. URL: http://dx.doi.org/10.1007/s00026-011-0124-3.
  17. Ryan Williams. New algorithms and lower bounds for circuits with linear threshold gates. In Proc. 46th ACM Symp. on Theory of Computing (STOC), pages 194-202, 2014. URL: http://dx.doi.org/10.1145/2591796.2591858.
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail